Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 499, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 24, 2007, 3:02 PM MDT for Lea County, New Mexico. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2007, 3:02 PM MDT (21:02 UTC)
- Expired
- Aug 24, 2007, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:12 PM MDT | HAIL 0.75 | 7 N Hobbs, NM | |
| Aug 24, 3:18 PM MDT | HAIL 1.75 | 7 N Hobbs, NM | |
| Aug 24, 3:32 PM MDT | HAIL 0.88 | 5 N Hobbs, NM | NICKEL SIZE HAIL WAS REPORTED 5 MILES NORTH OF DOWNTOWN HOBBS. REPORT FROM THE HOBBS POLICE DEPARTMENT. |
| Aug 24, 3:43 PM MDT | HAIL 0.88 | Hobbs, NM | NICKEL SIZE HAIL WAS REPORTED AT THE INTERSECTION OF NOBLE AND KANSAS STREETS IN THE CITY OF HOBBS BETWEEN 340 AND 345 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 242102 SVRMAF NMC025-242145- /O.NEW.KMAF.SV.W.0499.070824T2102Z-070824T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM MDT FRI AUG 24 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 345 PM MDT * AT 300 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOBBS...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... HOBBS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3296 10305 3263 10305 3269 10328 3287 10327 TIME...MOT...LOC 2102Z 263DEG 8KT 3277 10312 $$
2 follow-up statements
000 WWUS54 KMAF 242117 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 PM CDT FRI AUG 24 2007 NMC025-242145- /O.CON.KMAF.SV.W.0499.000000T0000Z-070824T2145Z/ LEA NM- 316 PM MDT FRI AUG 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EAST CENTRAL LEA COUNTY... AT 312 PM MDT...THE PUBLIC REPORTED PENNY SIZE HAIL 7 MILES TO THE NORTH OF DOWNTOWN HOBBS. AT 311 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH NEAR AND JUST NORTHEAST OF THE CITY OF HOBBS. THE STORM IS MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... HOBBS... STATE HIGHWAY 132 NORTH OF HOBBS... STATE HIGHWAY 218 EAST OF HOBBS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3296 10305 3263 10305 3273 10324 3285 10320 TIME...MOT...LOC 2114Z 295DEG 6KT 3275 10313 $$
000 WWUS54 KMAF 242124 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CDT FRI AUG 24 2007 NMC025-242145- /O.CON.KMAF.SV.W.0499.000000T0000Z-070824T2145Z/ LEA NM- 320 PM MDT FRI AUG 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EAST CENTRAL LEA COUNTY... AT 318 PM MDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL FALLING ABOUT 7 MILES NORTH OF HOBBS. AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLFBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 5 MILES NORTHEAST OF HOBBS...AND WAS MOVING SOUTHEAST AT 10 MPH. GOLFBALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. PERSONS IN THE CITY OF HOBBS SHOULD SEEK SHELTER IMMEDIATELY LAT...LON 3296 10305 3263 10305 3273 10324 3285 10320 TIME...MOT...LOC 2120Z 295DEG 6KT 3275 10312 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:55 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 24, 1:55 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT FRI AUG 24 2007 .SHORT TERM... AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO EAST TO THE TEXAS PANHANDLE IS ASSOCIATED WITH A SHORTWAVE TROUGH DEPICTED ON THE MODELS AND ON THE WATER VAPOR LOOP. EXPECTING THE NORTHERN THIRD OF THE COUNTY WARNING AREA TO HAVE THE BEST SHOT OF SHOWERS AND THUNDERSTORMS (CHANCE) LATE THIS AFTERNOON AND THIS EVENING AS THE WAVE PASSES TO THE EAST. A COUPLE OF STORMS COULD BECOME SEVERE PARTICULARLY ACROSS THE NORTH GIVEN THE INCREASE IN THE 0-6 KILOMETER SHEAR VECTOR TO 25 TO 30 KNOTS THIS EVENING. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. JUST TWEAKS WERE MADE TO THE GRIDS. .LONG TERM... MODELS CONTINUE TO SHOW A RELATIVELY QUIET EXTENDED FORECAST FOR THE AREA. AN UPPER LEVEL SYSTEM MOVING INTO THE NORTHERN HIGH PLAINS THIS WEEKEND WILL RESULT IN MORE SOUTHERLY SURFACE WINDS ACROSS THE AREA EAST OF THE MOUNTAINS WITH LESS OF AN UPSLOPE SURFACE WIND COMPONENT. THIS COULD RESULT IN SLIGHTLY LESS THUNDERSTORM COVERAGE OVER THE AREA THIS WEEKEND AS COMPARED TO THE LAST COUPLE DAYS. THE OTHER IMPACT OF THE NORTHERN HIGH PLAINS SYSTEM FOR OUR AREA WILL BE TO WASH OUT THE COLD FRONT NORTH OF THE AREA...WHICH SHOULD REINFORCE THE EXPECTATION THAT THE AREA WILL BE GENERALLY DRIER THE NEXT FEW DAYS. MOVING INTO NEXT WEEK...BOTH THE WRF AND THE GFS INTRODUCED MORE PRECIPITATION TO THE AREA AROUND A WEDNESDAY TIME FRAME. THIS DOES SEEM REALISTIC AS THE MID LEVEL RIDGE BECOMES MORE ELONGATED AND SHIFTS NORTHWARD JUST SLIGHTLY. THIS WILL LIKELY ALLOW FOR SHORTWAVE ENERGY TO TRACK WESTWARD ALONG THE SOUTHERN PERIPHERY OF THE RIDGE TOWARDS TEXAS. WITH THE SUBSIDENCE GENERALLY SEEN ON THE WESTWARD SIDE OF APPROACHING WAVES FROM THE EAST...IT WILL BE TRICKY TO GET THE TIMING DOWN ON WHEN WE REALLY SHOULD START TO SEE AN INCREASE IN RAIN CHANCES. HOWEVER...FORECASTERS HAVE BEGAN TO LEAN TOWARDS A REASONABLE EXTENDED SOLUTION BY INTRODUCING POPS. THUS...WILL CONTINUE WITH THE PREVIOUS FORECAST TREND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 95 71 93 / 20 10 0 0 CARLSBAD NM 68 98 70 96 / 20 10 10 10 DRYDEN TX 72 96 72 94 / 10 10 10 0 FORT STOCKTON TX 72 95 71 95 / 10 10 10 10 GUADALUPE PASS TX 67 92 67 90 / 20 20 10 10 HOBBS NM 67 96 70 94 / 30 10 10 10 MARFA TX 61 89 59 87 / 20 20 10 10 MIDLAND INTL AIRPORT TX 69 95 71 94 / 20 10 10 0 ODESSA TX 69 96 72 94 / 20 10 10 10 WINK TX 73 100 73 99 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/03
Hazardous weather outlook, Aug 24, 1:11 PM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT FRI AUG 24 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 211 PM CDT FRI AUG 24 2007 /111 PM MDT FRI AUG 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...AND PORTIONS OF WEST TEXAS...INCLUDING THE PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN CORRIDOR...AND THE MARFA PLATEAU. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS THROUGH THIS EVENING. STRONG WINDS IN EXCESS OF 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 24, 2:57 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT FRI AUG 24 2007 NMZ033-TXZ045-242200- CENTRAL LEA COUNTY-GAINES- 357 PM CDT FRI AUG 24 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LEA AND WESTERN GAINES COUNTIES. STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR HOBBS...TO RURAL PORTIONS OF NORTHWESTERN GAINES COUNTY NEAR HIGGINBOTHAM. AT 354 PM CDT...THE STRONGEST STORM WAS LOCATED AT THE FAR NORTHWESTERN CORNER OF GAINES COUNTY...JUST NORTHWEST OF HIGGINBOTHAM. THE STORMS ARE MOVING EAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50 MPH...AND PEA SIZE HAIL. PEOPLE IN EASTERN LEA AND WESTERN GAINES COUNTIES...INCLUDING THOSE IN AND NEAR THE COMMUNITIES OF HOBBS AND HIGGINBOTHAM...SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:43 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
| Aug 24, 3:49 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.